Send to

Choose Destination
Ugeskr Laeger. 1999 Dec 13;161(50):6907-11.

[Amphetamine, ecstasy and cocaine. Clinical aspects of acute poisoning].

[Article in Danish]

Author information

HS: Bispebjerg Hospital, klinisk biokemisk afdeling.


Consumption of the illicit drugs amphetamine, ecstasy and cocaine is increasing in Denmark and Europe leading to an increasing number of intoxications with these drugs. Abroad, several deaths after ingestion of a few doses of the drugs have been reported. Amphetamine, ecstasy and cocaine increase the amount of dopamine, norephedrine and serotonine in the nervous system, resulting in CNS stimulation and a general sympathomimetic stimulation. Symptoms to be treated originate mainly from the CNS and the cardiovascular system, and present as tachycardia, hypertension and seizures, later hypotension and coma. Hyperpyrexia, rhabdomyolysis and affections of the kidneys, lung and liver function are also often seen. Hyperpyrexia is an important marker of poor prognosis, and must be handled aggressively. A review of the literature concerning the optimal treatment based on pharmacological and diagnostic considerations is given in the article.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center